Chemotherapy-Induced Peripheral Neuropathy in Egyptian Patients: Single Institution Retrospective Analysis

Document Type: Research Articles

Authors

Clinical Oncology Department, Faculty of Medicine, Ain Shams University, Cairo, Egypt.

Abstract

Background: Chemotherapy-induced peripheral neuropathy (CIPN) is a major toxicity that requires treatment
modification or cessation and worsens patients’ quality of life. Its incidence is 30–40%. Occurrence and severity depend
on treatment- and patient-related factors. The symptoms are self-limiting with recovery rate about 50%. Methods:
This retrospective analysis took place in our chemotherapy unit. We included patients treated between January 2014
and December 2015. Results: 250 patients were eligible. 53 received paclitaxel, 78 received docetaxel, 64 received
cisplatin and 55 received oxaliplatin. Mean age was 50.11 years. Frequency of CIPN was 46.8% (Grade I 70.9%, GII
24.7%, GIII 4.4%). It was 74% with oxaliplatin, 73.5% with paclitaxel, 35.9% with cisplatin and 17.9% with docetaxel.
After median of 6 months 24% of patients recovered completely. No significant correlation between occurrence of
CIPN and age (p = 0.781), while was significant with cisplatin (p = 0.043). Diabetic patients had higher incidence (p
= 0.007). With cisplatin, median cumulative dose of 450 mg/m2 and ≥ 6 cycles had higher incidence of CIPN (p 0.006
and 0.010; respectively). With oxaliplatin, none was correlated with CIPN frequence. With paclitaxel, CIPN was more
frequent if ≥ 4 cycles were received (p = 0.005). With docetaxel, > 4 cycles or cumulative dose ≥ 360 mg/m2 had higher
occurrence of GII CIPN (p < 0.001 for both). Conclusion: CIPN is common problem that affects patients’ quality of
life and leads to treatment interruption. There are many factors affecting its incidence and severity.

Keywords

Main Subjects